Hi my name is Rebecca, Im 21. I started zoloft when i was 20. I had the same effects. Very nervous, more than usual. Then i seen an add on the tv for recall of zoloft. It was causing misscarrigaes, and heart problems. After that, it made it seam like my heart was racing and thats the exact opposite i was looking for. There are tons of deppression/anxiety drugs, Try them all if you need to.
Thank you! I want to try it a while longer before I stop. I hope these side effects go away. I can't handle feeling jittery and anxious like this.
Anyone else have any advice on for me?
It is very common and very normal to feel the way you do when first starting ANY anti-depressant. Often when we begin a new medication, it CAN make our symptoms a bit worse for awhile. Maybe a week or so, but then those feelings should begin to abate. I know it's difficult to keep taking a drug that is making the symptoms worse rather than better........it's the nature if that particular beast. Your doctor obviously should have explained the way antidepressants work much more thoroughly to you, especially if this is your first time on them.
Zoloft usually reaches steady state in about a week. That is the time it takes to build up in your system to therapeutic levels and you begin to notice some changes for the better. One of the most basic lessons those of us on antidepressants need to learn is patience. These drugs take time to work and they don't work overnight. You also need to know that we are all different in how we react to these meds. One person has no problems, the next has nothing but problems. That is why you absolutely must base the drugs efficacy by YOUR experience, nobody else's.
Your doctor has no doubt started you out on a very low dose and has requested that you come back for a follow up in about 2 weeks to see how you're doing. If you have felt no change in your outlook, he/she will probably up the dosage and see if that works. When I began Zoloft, I started off at 50mg but didn't really notice a change in the way I felt until I was up to 150mg. I had some weird side effects at first, but I stuck it out and I'm very glad I did. Zoloft has been the best antidepressant for me with the fewest side effects and excellent results.
The best thing you can do if you have questions or concerns about how you're feeling while taking any kind of psychotropic med is to call your doctor and discuss it with them. If you can't reach your doctor, you can call your local pharmacist and they can tell you if what you're feeling is normal.
Once you have adjusted to the medication, you won't have any side effects at all. You will simply feel like your old self again.
There is one catch you must be aware of with these kinds of drugs and that is you must NEVER just stop taking them. Even if you've only been on them for two weeks, keep taking them until you talk with your doctor. This is a rule you can't break.
Oh, and BTW. The above poster took an isolated incident about Zoloft and made it sound like this will happen to everyone who takes it. There is no love lost between me and the big pharmaceutical houses, but if Zoloft WAS causing miscarriages and heart problems, do you really think it would still be on the market among the top 5 most commonly prescribed antidepressants? No, it would not. You can scare the wits out of yourself by reading the insert on your bottle of aspirin. I'm not saying we shouldn't be aware of negative side effects, all drugs have SOME kind of negative side effect, but you and your doctor should discuss if those side effects outweigh the benefits.
I think since you've written to an anxiety forum about this, it might be in your best interest to see your doctor again to help set your mind at ease. It's hard enough to battle depression without the added anxiety of being afraid of your meds.
I wish you the best and a rapid recovery
Thank you for spending the time to write out a thorough comment! I am on my 5th day. I have been very anxious today. I plan to increase when I hit the 7 day mark, but I hope it doesn't make my anxiety even worse. I am going to stick with it. I am ready to feel better!
Unless your doctor has already told you that you can go ahead and increase the dose after one week, please do NOT up the dose on your own, ever!
Zoloft is affective for anxiety as well as depression, but it is not a first line med for anxiety. If you are really having difficulty with anxiety while adjusting to the Zoloft, speak with your doctor about going on a short course of a benzodiazapine.
I know that some people really balk at adding yet another psychotropic med to their regime, but it would only be for a short time and if it will help you stick it out with the Zoloft, then it is worth it.
Good for you for sticking it out. See how you feel on day 7, but do not hesitate to increase the dosage if your doctor gives the OK. It really helps to keep a journal of how you're feeling in the beginning. The positive changes can be very subtle, so sitting quietly and really focusing in on how you're feeling each day may surprise you. (Our memories are faulty which is why I always suggest a journal) The process of conrolling or overcoming depression takes time and it's different for all of us. Just try to keep in mind that you did not become depressed in just a few days, sometimes it has taken months and months for the real depression to hit, and it often takes longer to recover, but not always. No negatives here!
Please consider therapy. Whatever is making you depressed and anxious needs to be addressed and dealt with.
I hope you will keep me informed on how you're doing.
I couldn't agree with greenlydia more. Zoloft is actually THE most prescribed antidepressant for anxiety disorders, and panic disorder, because of its high success rate and ease of tolerance for most people (with the exception of a couple weeks worth of side effects like you describe, for some people).
Definitely try to stick it out if you can. Zoloft gave me my life back when I was first diagnosed with panic disorder at age 18. I had side effects similar to yours (I felt like I drank several pots of coffee), but they almost completely subsided in about 2 weeks. It was definitely worth dealing with those side effects!
Also, if you are not already, get into some therapy. Therapy, when used concurrently with medication, increases the success rates significantly.
Best of luck to you!
Thank you both for your advice! When do you usually up the dose? Is a week usually too soon? I felt good last night, but had some anxiety when I woke up. I have to travel in 3 weeks. I hope it kicks in fully before then. Otherwise I might have to put the trip on hold. Should it be fully kicked in by then? I know everyone is different. I am asking what usually happens. I hope I am like you, Nursegirl, improvement in 2 weeks. I am going to stick with it!
Every doctor is different, some will recommend increasing the dose after 2-3 weeks, and some want you to wait the 4-6 weeks it may take some people to start noticing significant improvements. I can tell you that you may begin to feel better by your trip, but it is pretty unreasonable to think you would be totally back to normal. These things take time. Also, if your dosage IS increased, you again have to wait several weeks before the changes are significant to get you feeling better. This can be a process of a couple months, which is why why emphasize how important patience is.
You may surprise yourself and do just fine on your trip. Often, the anticipatory anxiety is much worse than the actual event we feared. It will be a great sense of accomplishment for you to go on your trip, prove to yourself you can do it. Just some things to think about!
I have been on Lexapro for eight years and the past several months my anxiety has been worse than ever. I just went to the doctor yesterday and was prescribed 50 mg of Zoloft. She told me to take half of a pill for the first one to two weeks, depending on how it makes me feel, and then increase to the full tablet at this time if I need it. She said that too much of the drug can be just as bad as too little, so like other users have said, I'd follow up with your doc. I really feel for you; I've tried a couple of other antidepressants for anxiety in the past and they've made me feel out of my mind. I'm terrified to start taking Zoloft, but like you, I'm hoping it works. Good luck!
nursegirl6272 - Thank you! I appreciate your positive words. I hope to feel better soon. I find that one hour I feel pretty good, then the next my stomach is in knots from anxiety!
kickanxietysbutt - Good luck! Keep in mind you will have increase of anxiety, but it starts to level off. I have had 7 doses & am starting to feel a little bit more relaxed, but am still having some intense anxiety every now & then through the day. I can't wait until I get the full effect. I am tired of being anxious. I want to feel "normal" again.
Is it normal to have tremors when starting this? Will they go away?
I did for a while....kind of like the coffee shakes? That's how I would describe it. I had that for about a week, maybe a little less. You're a week into it, which is great. You really shouldn't notice side effects getting any worse. If anything, they should start to improve any day now. Most people report an improvement by week 2, so you're almost there. Doing great!
Did your doc prescribe any anti-anxiety medication (like Xanax or Ativan) to use while you adjust to the Zoloft?